Bernoulli

  • Bernoulli
  • Volume 25, Number 3 (2019), 1794-1815.

On the isoperimetric constant, covariance inequalities and $L_{p}$-Poincaré inequalities in dimension one

Adrien Saumard and Jon A. Wellner

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

First, we derive in dimension one a new covariance inequality of $L_{1}-L_{\infty}$ type that characterizes the isoperimetric constant as the best constant achieving the inequality. Second, we generalize our result to $L_{p}-L_{q}$ bounds for the covariance. Consequently, we recover Cheeger’s inequality without using the co-area formula. We also prove a generalized weighted Hardy type inequality that is needed to derive our covariance inequalities and that is of independent interest. Finally, we explore some consequences of our covariance inequalities for $L_{p}$-Poincaré inequalities and moment bounds. In particular, we obtain optimal constants in general $L_{p}$-Poincaré inequalities for measures with finite isoperimetric constant, thus generalizing in dimension one Cheeger’s inequality, which is a $L_{p}$-Poincaré inequality for $p=2$, to any real $p\geq1$.

Article information

Source
Bernoulli, Volume 25, Number 3 (2019), 1794-1815.

Dates
Received: November 2017
Revised: March 2018
First available in Project Euclid: 12 June 2019

Permanent link to this document
https://projecteuclid.org/euclid.bj/1560326428

Digital Object Identifier
doi:10.3150/18-BEJ1036

Mathematical Reviews number (MathSciNet)
MR3961231

Zentralblatt MATH identifier
07066240

Keywords
Cheeger’s inequality covariance formula covariance inequality isoperimetric constant moment bounds Poincaré inequality

Citation

Saumard, Adrien; Wellner, Jon A. On the isoperimetric constant, covariance inequalities and $L_{p}$-Poincaré inequalities in dimension one. Bernoulli 25 (2019), no. 3, 1794--1815. doi:10.3150/18-BEJ1036. https://projecteuclid.org/euclid.bj/1560326428


Export citation

References

  • [1] Adamczak, R., Latała, R., Litvak, A.E., Oleszkiewicz, K., Pajor, A. and Tomczak-Jaegermann, N. (2014). A short proof of Paouris’ inequality. Canad. Math. Bull. 57 3–8.
  • [2] Adamczak, R., Latała, R., Litvak, A.E., Pajor, A. and Tomczak-Jaegermann, N. (2014). Tail estimates for norms of sums of log-concave random vectors. Proc. Lond. Math. Soc. (3) 108 600–637.
  • [3] Ané, C., Blachère, S., Chafaï, D., Fougères, P., Gentil, I., Malrieu, F., Roberto, C. and Scheffer, G. (2000). Sur les Inégalités de Sobolev Logarithmiques. Panoramas et Synthèses [Panoramas and Syntheses] 10. Paris: Société Mathématique de France. With a preface by Dominique Bakry and Michel Ledoux.
  • [4] Block, H.W. and Fang, Z.B. (1988). A multivariate extension of Hoeffding’s lemma. Ann. Probab. 16 1803–1820.
  • [5] Bobkov, S. and Ledoux, M. (2014). One-dimensional empirical measures, order statistics and Kantorovich transport distances. Preprint.
  • [6] Bobkov, S.G. and Götze, F. (1999). Exponential integrability and transportation cost related to logarithmic Sobolev inequalities. J. Funct. Anal. 163 1–28.
  • [7] Bobkov, S.G., Götze, F. and Houdré, C. (2001). On Gaussian and Bernoulli covariance representations. Bernoulli 7 439–451.
  • [8] Bobkov, S.G. and Houdré, C. (1997). Isoperimetric constants for product probability measures. Ann. Probab. 25 184–205.
  • [9] Bobkov, S.G. and Houdré, C. (1997). Some connections between isoperimetric and Sobolev-type inequalities. Mem. Amer. Math. Soc. 129 viii $+$ 111.
  • [10] Bobkov, S.G. and Zegarlinski, B. (2005). Entropy bounds and isoperimetry. Mem. Amer. Math. Soc. 176 x $+$ 69.
  • [11] Borell, C. (1974). Convex measures on locally convex spaces. Ark. Mat. 12 239–252.
  • [12] Bubeck, S. and Eldan, R. (2014). The entropic barrier: A simple and optimal universal self-concordant barrier. Preprint. Available at arXiv:1412.1587.
  • [13] Carlen, E.A., Cordero-Erausquin, D. and Lieb, E.H. (2013). Asymmetric covariance estimates of Brascamp–Lieb type and related inequalities for log-concave measures. Ann. Inst. Henri Poincaré Probab. Stat. 49 1–12.
  • [14] Fougères, P. (2005). Spectral gap for log-concave probability measures on the real line. In Séminaire de Probabilités XXXVIII. Lecture Notes in Math. 1857 95–123. Berlin: Springer.
  • [15] Fradelizi, M. and Guédon, O. (2006). A generalized localization theorem and geometric inequalities for convex bodies. Adv. Math. 204 509–529.
  • [16] Hoeffding, W. (1994). The Collected Works of Wassily Hoeffding. Springer Series in Statistics: Perspectives in Statistics. New York: Springer. Edited and with a preface by N.I. Fisher and P.K. Sen.
  • [17] Höffding, W. (1940). Maszstabinvariante Korrelationstheorie. Schr. Math. Inst. U. Inst. Angew. Math. Univ. Berlin 5 181–233.
  • [18] Houdré, C. (2002). Remarks on deviation inequalities for functions of infinitely divisible random vectors. Ann. Probab. 30 1223–1237.
  • [19] Houdré, C. and Marchal, P. (2004). On the concentration of measure phenomenon for stable and related random vectors. Ann. Probab. 32 1496–1508.
  • [20] Latała, R. (2011). Weak and strong moments of random vectors. In Marcinkiewicz Centenary Volume. Banach Center Publ. 95 115–121. Warsaw: Polish Acad. Sci. Inst. Math.
  • [21] Latała, R. (2017). On some problems concerning log-concave random vectors. In Convexity and Concentration (E. Carlen, M. Madiman and E.M. Werner, eds.) 525–539. New York, NY: Springer.
  • [22] Latała, R. and Strzelecka, M. (2016). Weak and strong moments of $\ell_{r}$-norms of log-concave vectors. Proc. Amer. Math. Soc. 144 3597–3608.
  • [23] Latała, R. and Wojtaszczyk, J.O. (2008). On the infimum convolution inequality. Studia Math. 189 147–187.
  • [24] Ledoux, M. (2004). Spectral gap, logarithmic Sobolev constant, and geometric bounds. In Surveys in Differential Geometry. Vol. IX. Surv. Differ. Geom. 9 219–240. Somerville, MA: Int. Press.
  • [25] Menz, G. and Otto, F. (2013). Uniform logarithmic Sobolev inequalities for conservative spin systems with super-quadratic single-site potential. Ann. Probab. 41 2182–2224.
  • [26] Miclo, L. (1999). An example of application of discrete Hardy’s inequalities. Markov Process. Related Fields 5 319–330.
  • [27] Milman, E. (2009). On the role of convexity in isoperimetry, spectral gap and concentration. Invent. Math. 177 1–43.
  • [28] Paouris, G. (2006). Concentration of mass on convex bodies. Geom. Funct. Anal. 16 1021–1049.
  • [29] Saumard, A. and Wellner, J.A. (2014). Log-concavity and strong log-concavity: A review. Stat. Surv. 8 45–114.
  • [30] Saumard, A. and Wellner, J.A. (2017). On the isoperimetric constant, covariance inequalities and $L_{p}$-Poincaré inequalities in dimension one. Technical report, Department of Statistics, University of Washington. Available at arXiv:1711.00668.
  • [31] Saumard, A. and Wellner, J.A. (2018). Efron’s monotonicity property for measures on $\mathbb{R}^{2}$. J. Multivariate Anal. 166 212–224.